Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 40, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 28, 2007, 1:56 PM EDT for Roanoke County, City of Roanoke, Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2007, 1:56 PM EDT (17:56 UTC)
- Expired
- May 28, 2007, 2:43 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Roanoke, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 2:12 PM EDT | TSTM WND DMG | Roanoke, VA | TREE DOWN IN SOUTHWEST PART OF CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 281756 SVRRNK VAC161-770-281900- /O.NEW.KRNK.SV.W.0040.070528T1756Z-070528T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 156 PM EDT MON MAY 28 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF ROANOKE IN WEST CENTRAL VIRGINIA EAST CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 300 PM EDT * AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROANOKE...AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... ROANOKE AIRPORT... ROANOKE... VINTON... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3737 8000 3725 8002 3717 7981 3729 7984 $$ PC
1 follow-up statement
000 WWUS51 KRNK 281843 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 242 PM EDT MON MAY 28 2007 VAC161-770-281852- /O.CAN.KRNK.SV.W.0040.000000T0000Z-070528T1900Z/ CITY OF ROANOKE VA-ROANOKE VA- 242 PM EDT MON MAY 28 2007 ...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE...EAST CENTRAL ROANOKE COUNTY IS CANCELLED... AT 242 PM...WEATHER RADAR SHOWED THE SEVERE THUNDERSTORM HAD MOVED INTO BEDFORD COUNTY. IF YOU LIVE IN ROANOKE OR VINTON AND HAD DAMAGING WINDS...OR HAIL OF PENNY SIZE OR LARGER....PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4. LAT...LON 3737 8000 3725 8002 3717 7981 3729 7984 $$ WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:27 AM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 28, 10:27 AM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1027 AM EDT MON MAY 28 2007 .SYNOPSIS... AN UPR RDG OVER THE SE WILL BRIEFLY BREAK DOWN AND ALLOW A WEAK FRNT TO DROP INTO THE REGION. THE FRONT OR BNDRY WILL STALL OVER THE SOUTHERN APPS AS THE UPR RDG STRENGTHENS THRU THE END OF THE WEEK. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... MAINTAINING SCATTERED SHOWERS AND STORMS IN THE FCST TODAY AS A MODERATELY UNSTABLE ATMOSPHERE EXPECTED ACROSS THE AREA. 09Z SREFS SHOW A 90 PERCENT CHANCE OF BOTH -2 LIFTED INDEX AND 500 J/KG CAPE OVER CENTRAL VA BETWEEN 18Z AND 00Z. BUFKIT FCST SOUNDINGS ALSO MOST UNSTABLE OVER THE NORTHEASTERN HALF OF THE CWA WITH CAPES FCST TO 1500 J/KG AND LIS TO -4 AT LYH. BEST PWATS ALSO OVER THE NORTHERN CWA WITH 1.4 INCHES AT LYH WHICH IS SOMEWHAT ABOVE CLIMO NORMS. A WEAK PREFRONTAL TROUGH WAS ANALYZED ACROSS NC VA THIS MORNING WITH THE FRONTAL BNDRY STILL BACK IN PENNSYLVANIA. THUNDERSTORMS WILL LIEKLY FOCUS ALONG AND NEAR THE MTNS WHERE DIFFERENTIAL HEATING WILL BE A TRIGGER OR ALONG THIS WEAK BOUNDARY. SPC HAS A SLIGHT RISK OF SEVERE TSTMS OVER ABOUT THE NORTHEASTERN QUARTER OF THE CWA THIS AFTERNOON AND EVENING WITH INVERTED-V SOUNDINGS LEADING TO THE THREAT OF DAMAGING WINDS. TEMPERATURES WILL REMAIN QUITE WARM AGAIN TODAY WITH HIGHS APPROACHING DATE RECORDS. ROANOKE RECORD FOR TODAY IS 90 AND BLACKBSURG 87 BOTH SET IN 1955. && .SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY/... FRONT STALLS OVER THE COUNTY WARNING AREA THROUGH MIDWEEK AS THE UPPER RIDGE BUILDS BACK OVER THE EASTERN THIRD OF THE COUNTRY. UPR WINDS BECOME VERY LIGHT AND AFTERNOON HEATING LEADS TO DAILY CONVECTION. ANY STORMS THAT DEVELOP DURING THIS PERIOD WILL MOVE VERY SLOWLY CREATING A THREAT FOR ISOLATED TORRENTIAL RAINFALL. LOW LEVEL TEMPS REMAIN STEADY THROUGH THE PERIOD SO DAILY HI/LO TEMPS... OTHER THAN THOSE AFFECTED BY RAINFALL...WILL BE SIMILAR FROM DAY TO DAY. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... A NOTABLE SHIFT IN THE SYNOPTIC PATTERN IS ADVERTISED AS WE HEAD INTO NEXT WEEKEND. GUIDANCE HAS BEEN FLUCTUATING AS TO JUST HOW DEEP...HOW SLOW/FAST...AND HOW FAR SOUTH AN UPPER LEVEL LOW/TROUGH WILL PROGRESS OUT OF THE NORTHERN PLAINS STATES AND INTO THE CENTRAL OR NORTHERN APPALACHIANS. BUT WITH ALL SOLUTIONS PRESENTED...FOR OUR AREA THIS WILL MEAN AN INCREASED CHANCE OF SHOWERS AND STORMS...AND ALSO BETTER COVERAGE OVER THE REGION...ESPECIALLY ON SATURDAY AND SUNDAY. WE WILL ALSO EXPERIENCE A TREND TOWARDS SLIGHTLY COOLER WEATHER. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... FOR TODAY THROUGH TUESDAY...A COLD FRONT WILL APPROACH THE REGION LATE TODAY...WITH A SOUTHWARD PUSH EAST OF THE MTNS MONDAY NIGHT TO PROBABLY REACH THE LYH AND ROA AREAS BEFORE STALLING TUESDAY MORNING. THERE WILL BE AN INCREASED CHANCE FOR MVFR AFTERNOON AND EVENING THUNDERSTORMS TO MOUNTAIN AREAS MONDAY WITH SCATTERED AFT AND EVE STORMS IN THE BLF AND LWB AREAS. ON TUESDAY...THERE WILL BE AN INCREASED CHANCE OF AFT/EVE STORMS NEAR THE FRONT...WHICH WOULD BE MORE LIKELY TO AFFECT ROA AND LYH. MVFR FOG IN A SPOTS TNGT...BUT LIKELY IFR AT LWB AND WHERE IT RAINS LATER TODAY. WEDNESDAY AND THURSDAY...VFR CONDITIONS WILL PREVAIL WITH ONLY ISOLATED MVFR CONVECTION EXPECTED IN A WARM MOIST AIRMASS UNDER A BUILDING UPPER RIDGE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JS NEAR TERM...PC SHORT TERM...JS LONG TERM...DS AVIATION...JS/PC
Hazardous weather outlook, May 28, 3:58 AM EDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 358 AM EDT MON MAY 28 2007 NCZ001>006-018>020-VAZ007-009-015-290800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-GRAYSON- 358 AM EDT MON MAY 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>045-290800- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 358 AM EDT MON MAY 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTHWEST VIRGINIA THIS AFTERNOON. MODERATE INSTABILITY AND UPPER LEVEL WINDS MAY LEAD TO A FEW OF THESE STORMS BECOMING SEVERE WITH DAMAGING WINDS. THE THREAT OF SEVERE WEATHER INCREASES SLIGHTLY NORTH AND EAST OF ROANOKE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 28, 1:43 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 143 PM EDT MON MAY 28 2007 VAZ022-281830- ROANOKE VA- 143 PM EDT MON MAY 28 2007 AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SALEM CITY...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ROANOKE AIRPORT AT 210 PM EDT... HOLLINS AT 220 PM EDT...ROANOKE...CAVE SPRING AT 230 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PC
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:30 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 60 min |
| May 28, 2:19 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 71 min |
| May 28, 2:29 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 76 min |
| May 28, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd | 77 min |
| May 28, 4:38 PM EDT | Flash Flood Warning | RNK | Carroll | 4 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.